Follow
Share

My Uncle was in a home for Assisted Living for Memory Impared. He had dementia.He was on a small does of trazadone (25 mg) once a day. He was a very small man and weighed less than 100 lbs. He got pnuemonia and was in the hospital over a week, went to a nursing home to rehab. They put him on 250 mg at night or morning and 450mg night or morning. I forget which way. And there was another one they were giving him so he was very "zombie" like.I would go in and complain every day (I am his guardian) saying how can he rehab or get better if he is too drugged to do anything. By the end of the week he was very dehydrated, sent to the hospital and admitted with different problems. He is not in hospice with a day or 2 left. It is still really bothering me about how much medication they gave him. By the time he left the hospital and a couple of days at the nursing home I would guess he weighed about 90 lbs. Am I over reacting?

This question has been closed for answers. Ask a New Question.
Find Care & Housing
Awww, Kate, you are still in his corner and were most when he needed you -you stayed longer when he asked. You did all you could and that is all you can do. You are a good niece!!!
Helpful Answer (1)
Report

MishkaM, unfortunately what ever I do now will not help him, he is now in hospice with a day or 2 left. But I do want to see if they were in the wrong. I always tried to make sure I had a presence where he was so he was always treated right.But I guess it did not matter this time.
Helpful Answer (0)
Report

I agree that you are not of overreacting. Get that print out. You are a good niece! Your uncle is blessed to have you in his corner!!
Helpful Answer (0)
Report

Correction to my last post, I said he was on 25 mg at the Assisted Living for Memory impaired, it was 50mg.
Helpful Answer (0)
Report

Considering how common dementia is and how much it is increasing as our population ages, it absolutely appalls me how little facilities and medical personnel that don't specialize in it seem to know about it.
Helpful Answer (0)
Report

Thank you all for your re-assurance that I am not over reacting. The reason they went so from one dosage to the next, the nursing home did not deal well with dementia. When he was at assisted living for memory impared, they were wonderful with him. he was always over active and the .25 mg calmed him down without changing him. I would visit and we would sit and chat, not aways made sense, but that did not matter. When he went to the nursing home they were told he was very anxious in the hospital so they automatically started at the high does. Like I said, I spoke to nurses daily about my concerns. He would just sit with his head down and once in a while he would respond. One of the few times he spoke to me, I was holding his hand and I told him I had to go home, he said "please don't leave me" so I could not, I stayed longer. I just keep seeing him laying there, and it is so painful. They told me it was trial and error. I know that from having been on anti-depresants, but he weighed so little, they should have started lower. I might as for a printout of his meds, I just want to have it. When he went to the hospital the 2nd time, the dr seeing him was his reg. intern and he was surprised at the dosage when he saw the charts
Helpful Answer (0)
Report

No, you are not overreacting.

I am a huge proponent of drug therapy in dementia. It did wonders for my husband's quality of life throughout his ten-year journey. BUT each and every drug should have a specific purpose and should be monitored closely for how well it is meeting that purpose and for side-effects. Just because 50 mg of trazadone was helping doesn't mean 700 mg would be better! (And just because 700 mg is awful doesn't mean 50 wouldn't be good.)

When it comes to drugs for dementia, one size does not fit all! A doctor needs to be willing to try only one drug at a time, start at a low dose, titrate it up gradually, and be willing to give it up and try something else. Not all doctors are that patient and knowledgeable!
Helpful Answer (1)
Report

Also, I think you can call the Dept of Aged in your state and maybe they can help with advice...?
Helpful Answer (0)
Report

When my Mom was in her home she was over medicated, she had many falls and was a zombie as well. When she moved to an Assisted Living with a nurse on board they lowered her dose... we got her a different doctor and that is when they lowered the dose, she can now hold a decent conversation and is not falling. It is so difficult watching our parents being over medicated. You are NOT over reacting. You are concerned. Why did they up his dose on his meds?
Helpful Answer (0)
Report

No - you're not overreacting. I would be the same way and have had to do this with my mother-in-law. Doctors are only human and make mistakes too. But the only way you will know is if you get a copy of his medical records which includes what medicines he was given and take them to a physician for evaluation. But fair warning - most physicians don't like "ratting out" another physician unless it's really bad. Going from 25 to 250 or 450 sounds drastic to me too but it also could be that it was a different brand generic medication and it sounds worse than it really is but really has the same "active" ingredients. Just a thought. Good luck!!
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.